South Dakota, 2006

Tornado in South Dakota, May 2, 2006

May 2, 2006 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 2, 2:15 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 2, 2:15 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT TUE MAY 2 2006

.DISCUSSION...
ATTM INSTABILITIES ARE BEGINNING TO BE REALIZED WITH CU FIELD
DEVELOPING IN A LINE FROM AROUND YKN TO HON. THIS WILL BE AN AREA TO
MONITOR OVER THE NEXT FEW HOURS FOR THUNDERSTORM DEVELOPMENT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD
FRONT WHICH WILL MOVE ACROSS THE REGION THIS EVENING. THE ONLY
LIMITING FACTOR WILL BE THE AVAILABILITY OF MOISTURE. NAM AND RUC
CONTINUE TO BE CONSISTENT WITH UPPER 50S FOR DEW POINTS AHEAD AND
ALONG THE COLD FRONT...ALTHOUGH MOISTURE WILL GENERALLY BE SHALLOW.
WITH ONLY A WEAK CAP AND LIFTED INDEX IN THE -3 TO -6 RANGE AND ML
CAPES 1000 TO 1500 J/KG...THINK THUNDERSTORMS WILL DEVELOP BETWEEN
I29 AND THE JAMES RIVER VALLEY LATE THIS AFTERNOON. MODELS CONTINUE
TO DEVELOP CONVECTION GENERALLY EAST OF I29...WHICH IS POSSIBLE AS
ENOUGH DRIER AIR MAY MIX DOWN FROM THE MID LEVELS TO INITIALLY
SUPPRESS THUNDERSTORM DEVELOPMENT. STORMS THAT DO DEVELOP WILL
LIKELY BECOME SEVERE. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH DEEP LAYER SHEAR AND LOW LCL HEIGHTS DO SUPPORT
TORNADO DEVELOPMENT...ESPECIALLY INTO SW MN. SCATTERED THUNDERSTORMS
WILL LIKELY DEVELOP INTO A LINE AS THE FRONT MOVES INTO CNTRL MN AND
IA LATE THIS EVENING. THUNDERSTORM WILL BE EAST THE THE FSD CWA BY
MIDNIGHT.

EXPECTING QUIET WEATHER FOR THE REMAINDER OF THE WEEK AFTER THIS
SYSTEM PASSES THROUGH TONIGHT. FSD FORECAST AREA WILL BETWEEN MAIN
FORCING MECHANISMS FOR ANY PRECIP THE NEXT FEW DAYS...WITH UPPER
LEVEL WAVE FORCING REALLY STAYING NORTH NEAR THE CANADIAN BORDER...
AND FRONTOGENETIC FORCING TO OUR SOUTH ACROSS THE CENTRAL PLAINS. DO
NOT REALLY SEE A GOOD PERIOD FOR PRISTINE CLEAR SKIES...AS NORTHERN
WAVE COULD PRODUCE CU ACROSS THE NORTHERN CWA NEXT COUPLE OF DAYS...
WITH HIGHER CLOUDS POSSIBLE IN FAR SOUTHERN CWA AS WESTERN PORTIONS
OF MID LEVEL FRONT TO THE SOUTH SPREAD UP TO THE BORDER. GFS HAS
ACTUALLY BEEN PRODUCING SOME QPF OVER THE SOUTHERN CWA FROM LATER
THURSDAY INTO EARLY FRIDAY...BUT WITH BEST FRONTOGENETIC FORCING
LOOKING TO BE SOUTH OF THE AREA...AND ISENTROPIC SURFACES SHOWING
NEUTRAL FLOW TO SLIGHT DOWNGLIDE...WILL KEEP AREA DRY FOR NOW.
TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS WEDNESDAY...THEN A
SECOND PUSH OF SOME COOLER AIR WILL KEEP US SLIGHTLY BELOW NORMAL
THURSDAY/FRIDAY. FAIRLY DEEP WEST/NORTHWEST FLOW ACROSS THE AREA
THROUGH THAT TIME THOUGH...SO EXPECT DEEP MIXING TO 800-750MB AND
WILL SIDE WITH WARMER GUIDANCE TEMPS THROUGH THE END OF THE WEEK.

TIMING FOR NEXT SYSTEM STILL LOOKS GOOD FOR SUNDAY NIGHT/MONDAY...
AS UPPER WAVE/COLD FRONT MOVE ACROSS THE AREA. WILL CONTINUE WITH
CHANCE OF TSRA DURING THIS PERIOD. WILL HAVE TO WATCH FOR ADDITIONAL
TSRA CHANCES TOWARD THE MIDDLE OF NEXT WEEK...AS BETTER SOUTHWEST
UPPER LEVEL FLOW SETS UP ACROSS THE REGION...BUT ENSEMBLES HINTING
THAT SYSTEM WILL BE A LITTLE SLOWER THAN LATEST OPERATIONAL GFS...
SO WILL LEAVE TUESDAY DRY FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

 LIEBL/HACKER
Hazardous weather outlook, May 2, 9:53 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT TUE MAY 02 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1053 AM CDT TUE MAY 02 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND EARLY
THIS EVENING IN THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA.
STORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT LATE
THIS AFTERNOON BETWEEN THE JAMES RIVER VALLEY AND THE I29
CORRIDOR. THESE STORMS WILL QUICKLY MOVE EAST INTO FAR NORTHEAST
NEBRASKA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...BY EARLY THIS
EVENING.

SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE GREATEST THREAT. THERE IS ALSO A POTENTIAL
FOR TORNADOS...ESPECIALLY INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA THIS EVENING.

FLOODING...
RUNOFF FROM RECENT HEAVY RAIN WILL CONTINUE TO CAUSE MINOR RIVER
FLOODING ON THE BIG SIOUX...LITTLE SIOUX...AND OCHEYEDAN RIVERS
IN NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM INTO SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRAKSA...THEN INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

In the hours before

Local storm report, May 2, 3:34 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             5 W VERMILLION          42.78N 97.03W
05/02/2006  M0.75 INCH       CLAY               SD   TRAINED SPOTTER

&&

08
Local storm report, May 2, 3:42 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/02/2006  E1.00 INCH       CLAY               SD   PUBLIC

&&

JCHAPMAN
Local storm report, May 2, 3:50 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             9 NW ELK POINT          42.77N 96.81W
05/02/2006  E0.88 INCH       UNION              SD   PUBLIC

&&

JCHAPMAN
Local storm report, May 2, 4:14 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             9 SSE ALCESTER          42.90N 96.56W
05/02/2006  E0.75 INCH       UNION              SD   TRAINED SPOTTER

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kingsbury

When
May 2, 5:19 PM CST to 5:25 PM CST
Where
Kingsbury County, 4 mi N of Lake Preston
Rating
F1
Path length
2.1 mi
Path width
100 yd
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
44.417, -97.367

A tornado destroyed three calf shelters and two hog shelters, killing two cows and about a dozen hogs. The tornado also lifted a calf feeder 50 feet and rolled it 200 yards, and damaged grain bins. The tornado was well observed and photographed, and was classified as a landspout type of tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for South Dakota, 2006Warnings in South Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512846.